Major scare overdose with Fentanyl- still petrified HELP

I've just had the worst medical experience yet, after my GP increased the patch dose to 37.50, this being the one up from 25mg. Best way to describe it was an unplanned overdose. A weekend of nightmares, fever short of breath etc. Everything on the leaflet that tells you "if you experience this, remove patch and seek medical help".

Luckily after 48hrs, of pure hell something managed to tell my addled brain to rip it off, honestly don't think I'd be here now otherwise.

Woke up Monday morning with relief feeling shaken up, determined never to use them

again.

After numerous phone calls, my GP said was unsafe to stop abruptly as could have severe withdrawal affects and gave me two weeks of the lowest dose 12mgs.

I'd been on the patches for three months. I'm now scared of going to sleep in case anything remotely similar happens, the lower doses always knocked me out, sleeping for fifteen hours. Worrying too as on Diazpam amongst the rest of the concoction, which it says there is a warning risk, did try to ask GP regarding this but had no response . In fact should never have been prescribed Fentanly with Diazepam.

Feeling very anxious, any advice would be appreciated. xx

11 Replies

oldestnewest
  • Did you have grapefruits or juice with the fentanyl? Or even any alcohol?

    You shouldn't have had such a violent reaction going from 25 to 37.

    If they are the Duragesic patches- it is possible to cut them and titrate up more slowly.

    Good luck with your pain journey.

  • Hi, no grapefruit or alcohol. Can’t wait to be off them totally. Was a warning on them never to cut too.Maybe I was just unlucky but never want to risk going through that again. x

  • You can not cut any patches as it messes up the whole system. X

  • As I said- if they are rhe Duragesic patch , then they can be cut. Not recommended by the manufacturer- naturally. But they are slow release area specific- thats why each inreasing dose patch is incrementaly larger in proportion. I did this for the 18 months I was tapering down- very successfully. And supported by a top anaesthetist - unofficially.

    You need to be very exact in cutting - and only really safe with the smaller rectangular patches- purely for accuracy. The oval ones are particularly difficult to cut exactly to size.

    Cheers.

  • Hi no sure I'm on low dosage if take 2 get horrors .doc says 1 1/2 stick to 1 patch. your right I have took mine of a few times as well.think it's ok with other medication I'm similar .stick to low dose .I'd even chance it just coming of them .I go on and of no probs don't tell doc like .up to you no sure.see wot you think

  • Hi, prefer your idea of just coming off them!! Was happier too til she told me had to wean for two weeks coz of a list of sudden withdrawal effects including convulsions!! sorely tempted too. Talk about between the devil and the deep blue sea!!

  • I recently went from 25ug to 50ug with zero drowsiness, just less pain!

    I also stopped taking the Fentanyl (plus anything else opioid based) for 10 days to prove to my pain specialist that wasn't an addict. Aside from the increased pain, sneezing a few times, and it was interesting feeling hot & cold at the same time. Wasn't fun, but wasn't really a big deal.

    The trouble with drug interactions is they increase or reduce the effects of one or the other. Adding alcohol (just a few drinks) to Amitriptyline & Fentanyl makes me VERY drowsy (but I feel fine after 1 or 2 pints).

    The only time I've had a serious issue with Fentany patches is when I wore one in a sauna. Even though I was careful, and held a bag of iced water over it. I did feel the effects then got out and took the patch off asap. Over the next hour or two hours my PB did fall quite low and I had to lie on the floor (my colleague was worried about me, but I didn't loose consciousness).

  • Reckon they just don’t agree with me. They’d always made me drowsy let alone a 50% increase.

    Interesting you just stopped for ten days, suppose everyone reacts differently., or is “allergic” for want of a better word Haven’t touched alcohol for years!!

  • There's also Buprenorphine patches. Which is a similar, slightly weaker alternative. I was on those before the Fentanyl, I've been on patches for over 3 years.

    I don't like being called an addict. Plus I knew that my pain meds weren't sufficient so it didn't make a huge difference (well I only slept 2-3 hours a night, if at all). Even with the 50's I still have pain but I can function (most days). They are very strong drugs, that would render most people unconscious, so it's not surprising that they're making you drowsy when you ramp up so fast.

    I only have a few drinks socially, and never get drunk as a fall would be very serious (i use crutches as I only have one good leg, so I can't afford to any injuries).

    You mentioned nightmares in another post, I do get 'very' dark dreams when my pain is bad.

    I hope things get better for you soon, good luck!

  • heat can spread up the absorption rate increasing the effect of the patches and fentanyl causes you to overheat. A fun vicious circle! I have started to not like summers because of the whole overheat thing and people thinking i am strange for using my hot water bottle!

    You are better off speaking to a pharmacist about meds as they are the experts. Diazepam can also interact badly with opiates, as you said, its unusual to be on both.

    i hope you are able to find some helpful meds that don't just make you feel like crap.

    take care

  • Thank you for your replies, decided to take of the low dose after one day.

    Never want to go through anything like it again. Have now booked to see private pain management consultant on Tuesday,

You may also like...